Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Honolulu, HI

March 24, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 24, 2006, 9:15 AM HST for Hawaii County, Hawaii. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2006, 9:15 AM HST (19:15 UTC)
Expired
Mar 24, 2006, 10:00 AM HST
In force
45 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Hawaii County, HI

What was reported inside it

TimeReportWhereRemark
Mar 24, 9:30 AM HSTMARINE TSTM WIND 601 W Captain Cook, HIMARINER REPORTED FAST-MOVING THUNDERSTORM WITH DIME SIZE HAIL AND WINDS OF 50 KNOTS
Mar 24, 9:35 AM HSTHAIL 1Captain Cook, HIPOLICE REPORTED HAIL FROM THE SIZE OF DIMES TO QUARTERS
Mar 24, 9:35 AM HSTHAIL 1Kealakekua, HIBANK OF HAWAII EMPLOYEE REPORTED QUARTER SIZE HAIL AND WIND GUSTS OF AROUND 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 3:05 PM HSTSevere Thunderstorm WatchSPC31 days

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUHW50 PHFO 241918
SVRHFO
HIC001-242000-
/O.NEW.PHFO.SV.W.0004.060324T1915Z-060324T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
915 AM HST FRI MAR 24 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1000 AM HST

* AT 915 AM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST 
  OF KEAUHOU...EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEAUHOU IN NORTH KONA DISTRICT BY 925 AM
  KEALAKEKUA...CAPTAIN COOK IN THE SOUTH KONA DISTRICT BY 930 AM
  HONAUNAU IN THE SOUTH KONA DISTRICT BY 935 AM HST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT 
ANY DAMAGE TO COUNTY CIVIL DEFENSE FOR RELAY TO THE NATIONAL WEATHER 
SERVICE.

LAT...LON 1959 15613 1941 15612 1932 15564 1966 15565

$$
NASH
2 follow-up statements
000
WWHW50 PHFO 241941
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
940 AM HST FRI MAR 24 2006

HIC001-242000-
/O.CON.PHFO.SV.W.0004.000000T0000Z-060324T2000Z/
HAWAII IN HAWAII-
940 AM HST FRI MAR 24 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 940 AM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH ALONG WITH LARGE HAIL. THIS STORM WAS BETWEEN 
KEALAKEKUA AND CAPTAIN COOK...AND MOVING EAST AT 20 MPH.
KEAUHOU. 

THIS IS A POTENTIALLY DANGEROUS STORM. PERSONS IN THE AREA SHOULD BE 
INDOORS IN A STURDY BUILDING.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 1959 15613 1941 15612 1932 15564 1966 15565

$$

NASH
000
WWHW50 PHFO 242000
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI MAR 24 2006

HIC001-242010-
/O.EXP.PHFO.SV.W.0004.000000T0000Z-060324T2000Z/
HAWAII IN HAWAII-
1000 AM HST FRI MAR 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF HAWAII EXPIRED 
AT 1000 AM HST...

THE THUNDERSTORM THAT PROMPTED THE WARNING IN PORTIONS OF THE NORTH 
KONA AND SOUTH KONA DISTRICTS HAS WEAKENED AND MOVED UPSLOPE OF 
MAUNA LOA. THUS THE WARNING IS ALLOWED TO EXPIRE.

INITIAL REPORTS AROUND KEALAKEKUA INDICATE WINDS OF AROUND 40 MPH 
AND HAIL THE SIZE OF QUARTERS OCCURRED AROUND 935 AM.


LAT...LON 1959 15613 1941 15612 1932 15564 1966 15565

$$

NASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:00 AM HST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 24, 4:00 AM HST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI MAR 24 2006

.SYNOPSIS...
A DEEP TROUGH WEST OF KAUAI WILL MAINTAIN KONA WEATHER OVER THE
ISLANDS THROUGH AT LEAST EARLY NEXT WEEK. THE TROUGH WILL KEEP
TROPICAL MOISTURE STREAMING OVER THE ISLANDS. IMPULSES MOVING OVER
THE ISLANDS FROM THE SOUTHWEST WILL KEEP THE ATMOSPHERE UNSTABLE
ENOUGH FOR HEAVY RAIN AND THUNDERSTORMS TO CONTINUE.

&&

.DISCUSSION...
SATELLITE IMAGERY AND UPPER AIR ANALYSES SHOW A DEEP NORTH NORTHEAST
TO SOUTH SOUTHWEST TROUGH NEARLY STATIONARY WEST OF KAUAI. A SERIES
OF IMPULSES KEEP DROPPING INTO THE TROUGH FROM THE NORTHWEST...
SWINGING AROUND THE TROUGH AXIS AND MOVING NORTHEASTWARD JUST WEST
OF THE MAIN HAWAIIAN ISLANDS.

LATEST SATELLITE IMAGERY SHOWS AN AREA OF LAYERED CLOUDS WITH
EMBEDDED HEAVY SHOWERS AND THUNDERSTORMS OVER MAUI COUNTY. OVER THE
PAST 6 HOURS...THIS AREA HAS BEEN SHIFTING TOWARDS THE EAST SOUTHEAST
AROUND 20 MPH AND IT HAS INTENSIFIED. ISOLATED HEAVY SHOWERS AND
THUNDERSTORMS HAVE ALSO BEEN FORMING OVER WATER AROUND OAHU AND
KAUAI. AN AREA OF THUNDERSTORMS ASSOCIATED WITH A VORTICITY CENTER
WEST NORTHWEST OF KAUAI HAS BEEN MOVING TOWARDS THE EAST SOUTHEAST
AT 25 MPH AND INTENSIFYING. THE CLOSEST THUNDERSTORMS ARE 60 MILES
NORTHWEST OF KAUAI.

SINCE THE HEAVY THUNDERSTORMS OVER MAUI COUNTY CONTINUE TO MOVE EAST
SOUTHEAST WE EXTENDED THE FLASH FLOOD WATCH TO INCLUDE THE BIG
ISLAND. SHOWER ACTIVITY HAS TEMPORARILY DECREASED AROUND OAHU AND
KAUAI BUT MAY INCREASE AGAIN LATER TODAY AS THE SYSTEM NORTHWEST OF
KAUAI MOVES EAST SOUTHEAST.

WINDS REMAIN STRONG OVER THE BIG ISLAND SUMMITS SO THE WIND ADVISORY
CONTINUES. A WINTER WEATHER ADVISORY OR WARNING MAY BE NEEDED LATER
TODAY.

WEATHER OVER THE MAIN HAWAIIAN ISLANDS WILL REMAIN UNSETTLED AS LONG
AS THE TROUGH REMAINS NORTHWEST OF KAUAI. THE COMPUTER MODELS ARE
CONSISTENT IN IN KEEPING THE TROUGH THERE THROUGH NEXT MONDAY. AFTER
THAT...THE MODELS DIVERGE SIGNIFICANTLY. UNTIL THE MODELS BECOME
MORE CONSISTENT WE WILL LOOK FOR THE TROUGH TO REMAIN IN PLACE FOR
THE NEXT SEVEN DAYS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR ALL ISLANDS.
WIND ADVISORY BIG ISLAND SUMMITS THROUGH EARLY SATURDAY.

&&

DONALDSON

In the hours before

Local storm report, Mar 24, 8:13 AM HST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
813 AM HST FRI MAR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TORNADO          KAUMALAPAU HARBOR       20.79N 156.99W
03/23/2006                   MAUI               HI   EMERGENCY MNGR

            TORNADO AT KAUMALAPAU HARBOR ON LANAI. DAMAGED THE LANAI
            OIL BUILDING AND A 10X10 TRAILER ADJACENT TO BUILDING. NO
            INJURIES.

&&

NASH

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:42 PM HSTSpecial Marine WarningHFO104 min
Mar 23, 9:30 PM HSTTornado WarningHFOKalawao30 min
Mar 23, 11:04 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 24, 12:20 AM HSTSpecial Marine WarningHFO41 min
Mar 24, 12:52 AM HSTSpecial Marine WarningHFO87 min
Mar 24, 1:51 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 24, 2:47 AM HSTSpecial Marine WarningHFO118 min
Mar 24, 4:44 AM HSTSpecial Marine WarningHFO40 min
Mar 24, 7:12 AM HSTMarine Weather StatementHFO108 min
Mar 24, 8:15 AM HSTSpecial Marine WarningHFO60 min
Mar 24, 9:02 AM HSTSpecial Marine WarningHFO38 min
Mar 24, 12:36 PM HSTSpecial Marine WarningHFO114 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.